Nebraska, 2004

Hail in Nebraska, September 14, 2004

September 14, 2004 · NWS GID · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$200,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 14, 2:06 PM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Sep 14, 2:06 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT TUE SEP 14 2004

.SHORT TERM...SURFACE ANALYSIS FROM THIS AFTERNOON SHOWS A STALLED
OUT FRONT STRETCHING FROM YORK TO NEAR PHILLIPSBURG.  DECENT
BOUNDARY LAYER MOISTURE CONTINUES TO POOL ALONG EITHER SIDE OF THE
FRONT WITH UPPER 50 TO MIDDLE 60 DEWPOINTS SEEN.  THIS HAS RESULTED
MODERATE INSTABILITY WITH CAPE VALUES AROUND 1000-1500 J/KG.  WATER
VAPOR IMAGERY REVEALS A STRONG SHORT WAVE MOVING INTO THE CENTRAL
ROCKIES AT THIS TIME WHILE A DRY SLOT AHEAD OF THE WAVE HAS WORKED
INTO THE HIGH PLAINS.

TONIGHT IS SHAPING UP TO BE A BUSY WEATHER NIGHT AS THE
AFOREMENTIONED SHORT WAVE MOVES ACROSS THE AREA AND HELPS KICK THE
COLD FRONT EAST THROUGH THE REMAINDER OF THE FCST AREA.  FIRST
PROBLEM INVOLVES CONVECTIVE PRECIP CHANCES PRIMARILY EAST OF HIGHWAY
281 THIS EARLY TO MID EVENING.  CAPPING LOOKS TO BE A PROBLEM IN THE
WARM SECTOR AT THIS POINT AS CIN VALUES IN THE 100-200 J/KG RANGE
WILL LIKELY PREVENT MOST SURFACE BASED CONVECTION.  HOWEVER...
FORCING ALONG OR JUST AHEAD OF THE SURFACE BOUNDARY MAY BE ENOUGH TO
BRING SOME ISOLATED CONVECTION EAST OF HIGHWAY 281 THROUGH MID
EVENING.  DEEP LAYER SHEAR LOOKS TO BE ON THE MARGINAL SIDE WITH
VALUES AROUND 30-35 KTS...BUT 0-1KM SRH OF 100-150 ALONG THE
BOUNDARY LOOKS TO BE POSSIBLE.  THIS ALONG WITH CAPE VALUES AROUND
1500 J/KG SHOULD BE ENOUGH TO SUPPORT AN ISOLATED SEVERE CELL OR TWO
TO DROPPING HAIL AND DAMAGING WINDS.  THIS CONVECTION SHOULD PUSH
EAST OF THE AREA BY SUNSET...BUT THIS THEN SETS THE STAGE FOR THE
MAIN PROBLEM TONIGHT AS THE LARGE SCALE ASCENT FROM THE SHORT WAVE
ENCOUNTERS DEEPER MOISTURE ALONG THE FRONT.  APPEARS AS THOUGH A
BAND OF CONVECTION WILL DEVELOP/MOVE INTO AREAS IMMEDIATELY BEHIND
THE COLD FRONT OVER THE WESTERN THIRD OF THE AREA DURING THE MID TO
LATE EVENING.  THIS CONVECTION SHOULD PUSH EAST THROUGH THE REST OF
THE AREA DURING THE OVERNIGHT HOURS.  WITH PLENTY OF FORCING
AVAILABLE...FEEL PRECIP CHANCES ARE GOOD ENOUGH TO MENTION LIKELY IN
THE FORECAST.  SEVERE THREAT LOOKS MUCH LESS...BUT GIVEN EXTENSIVE
COVERAGE OF STORMS AN ISOLATED CELL OR TWO MAY BECOME SEVERE.

UPPER WAVE THEN PUSHES QUICKLY THROUGH THE AREA TOMORROW MORNING
WITH SOME LINGERING SHOWERS EAST OF HIGHWAY 281 THROUGH MID
MORNING.  SUBSIDENCE BEHIND THE EXITING WAVE SHOULD CLEAR OUT THE
FORECAST AREA BY AFTERNOON BUT CAA BEHIND THE WAVE WILL HOLD
TEMPERATURES INTO THE 70S.  SURFACE HIGH PRESSURE WILL THEN RIDGE
OVER THE AREA WEDNESDAY NIGHT WITH A CLEAR SKY AND LIGHT WINDS
PREVAILING.  THIS SHOULD ALLOW FOR A RATHER COOL NIGHT ACROSS THE
FORECAST AREA WITH LOW TEMPS IN THE LOWER 40S NEAR LEXINGTON TO NEAR
50 AROUND BELOIT.

QUIET PATTERN CONTINUES INTO THURSDAY AS HIGH PRESSURE SLOWLY MOVES
EAST OF THE REGION WHILE THE LEE TROUGH BEGINS TO DEEPEN OVER THE
HIGH PLAINS.  THIS SHOULD LEAVE BEST FORCING TO THE WEST OF THE AREA
ALONG WITH DEEPER MOISTURE SOUTH.  TEMPERATURES SHOULD BE SLIGHTLY
WARMER ON THURSDAY WITH HIGHS EXPECTED IN THE UPPER 70S TO LOWER 80S.

.LONG TERM...FRI THRU TUE. NOT VERY MUCH TO SAY ABOUT THIS PORTION
OF THE FCST THAT HAS NOT ALREADY BEEN SAID. DID REMOVE SLIGHT POPS
FROM THU PM WITH MUCH FASTER AND WEAKER SHORTWAVE MOVING QUICKLY
THRU ZONAL FLOW...WRN SFC TROF LIKELY MUCH FURTHER WEST...AND
RELATIVELY LATE START TO LL RETURN FLOW BEHIND FROPA ON WED AND HIGH
MOVING IN BEHIND. SO LESS THAN 20 PERCENT THINKING AT THIS POINT
THAT ANYTHING WOULD EVEN HAPPEN...MUCH LESS COVERAGE. HOWEVER...IN
THE SPIRIT OF CONSERVING RAIN CHANCES...AND TO SEGUE INTO MY (ONLY)
OTHER REAL CHANGE...ADDED SLIGHT CHANCES INTO MON AFTERNOON AND A
BIT BEEFIER CHANCE WORDING MON NIGHT INTO TUE...AS WEEKEND WARMING
AND AMPLIFIED RIDGING AHEAD OF A RATHER AMBITIOUS TROF GETS BLASTED
OUT BY OF THE AREA BY A DEVELOPING/ATTENDING VIGOROUS SFC FRONT WITH
SAID UPR LVL TROF. IF THE DEPICTION OF THE FCST SET UP REMAINS AS IT
HAS FOR THE PAST COUPLE OF DAYS REGARDING NEXT WEEK...THEN GOOD BET
FOR RELATIVELY WIDESPREAD SEVERE WX ALONG AHEAD OF RATHER FAST
MOVING FRONT...FOLLOWED/REPLACED BY RAIN SHOWERS THRU TUE AM AND
THEN AN UNSEASONABLY COLD AIR MASS. RIGHT NOW...HAVE LOWERED LOWS
FOR BOTH MON NIGHT(TUE MORNING) AND TUE NIGHT (WED
MORNING)...ALTHOUGH I DONT BELIEVE THEY ARE NEARLY LOW
ENOUGH...ESPECIALLY OVERNIGHT TUE...BUT TO COMPLY...

AS UPR LVL PATTERN HAS FINISHED EVOLUTION INTO VERY PROGRESSIVE 5-6
WAVE...NEXT REINFORCING SHOT AT COOL AIR MAY COME ANOTHER 3 TO 4
DAYS LATER...MAKING FOR A RELATIVELY COOL WEEKEND A COUPLE OF WEEKS
FROM NOW.  OTHERWISE...NO SIG CHANGES TO EXTENDED. LAST DAY WITH
FCST DUTIES AND LAST AFD...SO ALL THAT IS LEFT TO SAY IS
ADIOS...ADEU...JOI GIN...BENETUGANA...FARVEL...AU REVOIR...AUF
WIEDERSEHEN...GEIA...ALOHA...CIAO...ARRIVEDERCI...JAA
NEE...KWAHERI...GOODBYE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

04/10
Hazardous weather outlook, Sep 14, 10:30 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CDT TUE SEP 14 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-151200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1130 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND TONIGHT OVER
MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO INITIALLY
FORM BY LATE THIS AFTERNOON AND LASTING INTO THE MID EVENING HOURS
GENERALLY ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL
NEBRASKA. STRONG INSTABILITY AND MODERATE WIND SHEAR ALONG A
STATIONARY FRONT WOULD ALLOW ANY STORMS THAT DO FORM TO QUICKLY
BECOME SEVERE ACROSS THIS AREA. LARGE HAIL UP TO HALF DOLLAR SIZE...
DAMAGING WINDS AND DEADLY LIGHTNING WOULD ALL BE POSSIBLE HAZARDS
WITHIN THESE STORMS.

A SECOND AREA OF THUNDERSTORMS IS THEN EXPECTED TO DEVELOP BY LATE
EVENING AS AN UPPER DISTURBANCE BEGINS TO PUSH THE COLD FRONT EAST
THROUGH THE OUTLOOK AREA.  THESE THUNDERSTORMS WILL FORM INITIALLY
OUTSIDE OF THE OUTLOOK AREA BUT SHOULD MOVE INTO AREAS WEST OF A YORK
NEBRASKA TO PHILLIPSBURG KANSAS LINE BY MIDNIGHT.  THESE
THUNDERSTORMS WILL THEN MOVE SLOWLY EAST THROUGH THE REMAINDER OF THE
OUTLOOK AREA DURING THE OVERNIGHT HOURS.  DAMAGING WINDS...HAIL UP TO
THE SIZE OF PENNIES...HEAVY RAIN AND DEADLY LIGHTNING WILL ALL BE
POSSIBLE WITHIN THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS ON
WEDNESDAY.  HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED
OUT OF THESE STORMS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT OVER
PORTIONS OF THE OUTLOOK AREA. THE RISK OF SEVERE WEATHER APPEARS TO
BE LOW ON THIS DAY BUT WILL CONTINUE TO BE MONITORED AND UPDATED IN
LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

04

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Furnas

When
September 14, 8:55 PM CST
Where
Furnas County, Wilsonville
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.117, -100.117

Hail, Furnas

When
September 14, 9:00 PM CST
Where
Furnas County, 2 mi W of Cambridge
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.283, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423844, 5423845.